Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 317, NWS St. Louis, MO

October 30, 2004Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 30, 2004, 2:01 AM CDT for Fayette County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2004, 2:01 AM CDT (07:01 UTC)
Expired
Oct 30, 2004, 2:30 AM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Fayette County, IL

The radar

The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
2.6
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 300701
SVRLSX
ILC051-300730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
201 AM CDT SAT OCT 30 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 230 AM CDT

* AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF RAMSEY TO 9
  MILES SOUTHWEST OF MULBERRY GROVE...MOVING NORTHEAST AT 60 MPH. THE
  PRIMARY THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SHOBONIER
  VANDALIA
  BROWNSTOWN
  WRIGHTS CORNER
  ST. ELMO

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3918 8923 3895 8928 3881 8927 3884 8871
      3893 8880 3922 8881

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 1:30 AM CDT, 31 minutes earlier.

Area forecast discussion, Oct 30, 1:30 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT SAT OCT 30 2004

.DISCUSSION...
CONVECTIVE LINE SEGMENTS MOVG RAPIDLY NEWD THRU THE ERN PTN OF THE
CWA ATTM AHD OF CDFNT.  THIS CONVECTION SHOULD BE JUST E OF THE CWA
BY 4-5 AM AS THE CDFNT MOVS RAPIDLY SEWD THRU THE CWA.  SFC DWPTS
HAVE ALREADY BGN TO FALL IN UIN AND COU JUST W OF THE CDFNT.  THE
SKY IS ALSO RAPIDLY CLRG FM COU TO UIN AS DRY SLOT IS MOVG NEWD THRU
CWA S OF MID-UPR LOW CURRENTLY OVR SWRN MN.  MDLS HINTING AT SOME
WRP ARND LOW LVL CLOUDINESS OVR THE NRN PTN OF THE CWA DRNG THE LT
MRNG AND AFTN HOURS...S-SW OF UPR/SFC LOW MOVG NEWD THRU THE NRN GRT
LKS REGION.  LOW LVL CLOUDS CURRENTLY OVR MUCH OF NEBRASKA AND WRN
IA SHOULD ROTATE SEWD THRU THE NRN PTN OF THE CWA DURG THE LT MRNG
AND AFTN HOURS.  ACRS THE SRN PTN OF THE CWA EXPCT ONLY SCT DIURNAL
CU TDA.  WILL GO WITH WNDY CONDITIONS TDA DUE TO STG SFC PRESSURE
GRADIENT BTWN STG SFC LOW MOVG THRU THE NRN GRT LKS REGION AND SFC
RDG BLDG SEWD INTO THE SRN PLAINS.  SFC WNDS SHOULD BGN TO DIMINISH
BY LT AFTN AS THE PRES GRADIENT BGNS TO SLACKEN AS THE STG SFC LOW
MOVS FURTHER NE OF THE REGION AND THE SFC RDG BLDS INTO SRN MO NRN
AR.  CLOUDS AND PCPN WILL RETURN TO THE CWA SUN AFTN AND NGT AS
LOW-MID LVL WAA INCRS BHND SFC/850 MB RDG IN INCRSG RETURN SLY
FLOW.  ETA MDL DEPICTS STG 850 MB WAA...THETA E ADVCTN AND MOISTURE
CNVG OVR CNTRL MO ARND 06Z MON ON NOSE OF STG SLY LLJ.  BOTH ETA AND
GFS ALSO INDICATES INCRSG UPR LVL DIVERGENCE OVR MUCH OF THE CWA SUN
NGT IN RGT ENTRANCE REGION OF UPR LVL JT STRK MOVG NEWD THRU THE NRN
PLAINS AND GRT LKS REGION.  PLAN TO PUT FAIRLY HI POPS IN FCST FOR
SUN NGT AND MON ESPECIALLY OVR THE SRN HALF OF THE CWA.  ETA MDL IS
A LTL FURTHER N WITH HEAVIER QPF THAN GFS MDL WHICH HAS A MORE SRN
TRACK OF SFC WV ALNG FNT THAN THE ETA.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE
&&

GKS
Hazardous weather outlook, Oct 29, 3:45 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI OCT 29 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
345 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST...CENTRAL
AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE UNSEASONABLY WARM...
HUMID AND UNSTABLE ENVIRONMENT AHEAD OF A COLD FRONT WHICH WILL BE
MOVING SOUTHEASTWARD THROUGH THE REGION TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND MONDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Oct 29, 10:04 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CDT FRI OCT 29 2004

MOC007-019-027-051-103-111-127-135-137-173-205-300330-
AUDRAIN-BOONE-CALLAWAY-COLE-KNOX-LEWIS-MARION-MONITEAU-MONROE-RALLS-
SHELBY-
1004 PM CDT FRI OCT 29 2004

...TORNADO WATCH 871 HAS EXPIRED...

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 871
TO EXPIRE AT 10 PM CDT.  THE FOLLOWING COUNTIES IN MISSOURI ARE NO
LONGER IN A TORNADO WATCH...

AUDRAIN           BOONE            CALLAWAY
COLE              KNOX             LEWIS
MARION            MONITEAU         MONROE
RALLS             SHELBY

ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE FOR A FEW MORE HOURS...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED.  GUSTS TO 45 MPH AND
PEA SIZED HAIL ARE STILL POSSIBLE IN SOME OF THE STRONGER STORMS.

TES
Local storm report, Oct 30, 12:52 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 AM CDT SAT OCT 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 S ELLINGTON           37.22N 90.97W
10/29/2004                   REYNOLDS           MO   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 21 SOUTH OF ELLINGTON.

&&

WDB
Local storm report, Oct 30, 1:48 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT SAT OCT 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     COLLINSVILLE            38.68N 90.00W
10/30/2004                   MADISON            IL   LAW ENFORCEMENT

            POWER LINES DOWN IN TOWN OF COLLINSVILLE.

1245 AM     TSTM WND GST     3 W GIRARD              39.45N 89.84W
10/30/2004  60 MPH           MACOUPIN           IL   LAW ENFORCEMENT

            THUNDERSTORM WINDS BLEW LAW ENFORCEMENT VEHICLE OFF ROAD.
            NO DAMAGE.

1235 AM     TSTM WND DMG     ELLINGTON               37.24N 90.97W
10/30/2004                   REYNOLDS           MO   LAW ENFORCEMENT

            TREES DOWN IN THE TOWN OF ELLINGTON.

&&

WDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 12:46 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery44 min
Oct 30, 1:13 AM CDTSevere Thunderstorm WarningLSXMadison47 min
Oct 30, 1:35 AM CDTSevere Thunderstorm WarningLSXBond, Clinton40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.